Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 130, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at May 20, 2001, 5:30 PM CDT for Pope County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 5:30 PM CDT (22:30 UTC)
- Expired
- May 20, 2001, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Little Rock, AR
- Area
- Whole counties
County Pope County, AR
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:59 PM CDT | Hail 0.75 | Atkins, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:40 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 20, 3:40 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 340 PM CDT SUN MAY 20 2001 ONE ROUND OF THUNDERSTORMS MOVED ACROSS MUCH OF NORTHERN INTO CENTRAL ARKANSAS THIS MORNING/EARLY AFTERNOON...WITH QUITE A FEW REPORTS OF STRONG/DAMAGING WINDS AND HAIL. MAY HAVE BEEN A COUPLE OF TORNADOES AS WELL. MORE TO COME TONIGHT. SATELLITE SHOWING THAT STORMS THIS MORNING MOVING EAST OF REGION. SKIES CLEARING...WITH SUN WARMING ATMOSPHERE IN A HURRY. AT THE SAME TIME...SYSTEM ALOFT MOVING THROUGH CENTRAL KANSAS/NORTHERN OKLAHOMA...WITH SCATTERED STORMS FIRING JUST AHEAD OF SYSTEM. TORNADO WATCH POSTED UNTIL 9PM IN MUCH OF EASTERN OKLAHOMA. SYSTEM ALOFT WILL MOVE OVER NORTHERN/CENTRAL ARKANSAS TONIGHT. STRONG COLD FRONT WILL PUSH INTO CENTRAL SECTIONS OF THE STATE FROM THE NORTHWEST BY 7 AM MONDAY. FRONT WILL INTERACT WITH SYSTEM ALOFT TO PRODUCE WIDESPREAD THUNDERSTORMS...WITH SEVERE WEATHER LIKELY. WORDED ACCORDINGLY IN FORECAST. FRONT WILL CONTINUE PUSHING THROUGH SOUTHERN ARKANSAS MONDAY MORNING...WITH SEVERE WEATHER STILL POSSIBLE AHEAD OF FRONT. BEHIND FRONT...DRAMATICALLY COOLER WITH BREEZY NORTHWEST WIND AND LOTS OF CLOUDS. LOOKS LIKE THERE WILL BE SOME LEFTOVER RAIN/A FEW THUNDERSHOWERS AS WELL. MONDAY NIGHT/TUESDAY...CLOUDS WILL DECREASE WITH BELOW NORMAL TEMPERATURES EXPECTED. LOOKING AHEAD...UPPER LEVEL LOW PRESSURE IN OHIO VALLEY WILL RETROGRADE TOWARD ARKANSAS WEDNESDAY/THURSDAY...WITH PLENTY OF CLOUDS/COOL WEATHER CONTINUING. UPPER LOW WILL DRIFT BACK TO THE NORTHEAST THROUGH THE WEEKEND...WITH NOT AS MANY CLOUDS AND A SLOW WARMUP. (46) .LIT...NONE
In the hours before
Special weather statement, May 20, 1:30 PM CDT, 4 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-210300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 130 PM CDT SUN MAY 20 2001 ...MODERATE RISK OF SEVERE WEATHER EXPECTED IN ARKANSAS THIS AFTERNOON AND EVENING... A MODERATE RISK OF SEVERE WEATHER IS EXPECTED OVER MUCH OF ARKANSAS THIS AFTERNOON AND EVENING. WARM...MOIST AND UNSTABLE AIR WILL BE IN PLACE OVER THE REGION THIS AFTERNOON AND THIS EVENING. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATE THIS AFTERNOON INTO THIS EVENING. THIS COUPLED WITH THE UNSTABLE AIR OVER THE AREA AND AN APPROACHING COLD FRONT WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES DURING THE AFTERNOON AND EVENING HOURS. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS WILL LIKELY BE ACTIVATED THIS AFTERNOON AND EVENING. 51
Local storm report, May 20, 1:40 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
140 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 5 N MT VERNON AR 60 MPH TSTM GUST
05/20/01 FAULKNER REPORTED BY FIRE DEPT.
1205 PM 5 N MT VERNON AR .88 INCH HAIL
05/20/01 FAULKNER REPORTED BY FIRE DEPT.
1205 PM ROSE BUD AR
05/20/01 WHITE SPOTTER FOR FIRE DEPT.
OBSERVED A FUNNEL CLOUD
DEVELOPING.
1215 PM 2 SE EDGEMONT AR 60 MPH TSTM GUST
05/20/01 CLEBURNE AT GREERS FERRY. REPORTED
BY SPOTTER.
1215 PM 2 SE EDGEMONT AR .88 INCH HAIL
05/20/01 CLEBURNE RERPORTED AT GREERS FERRY.
REPORTED BY SPOTTER.
1220 PM 5 SE SHIRLEY AR .75 INCH HAIL
05/20/01 VAN BUREN DIME SIZE HAIL AT
FAIRFIELD BAY. REPORTED BY
KFFB RADIO.
1225 PM MC RAE AR
05/20/01 WHITE FUNNEL CLOUD REPORTED BY
SPOTTER.
1226 PM PANGBURN AR WIND DAMAGE
05/20/01 WHITE TREES DOWN. REPORTED BY
POLICE.
1230 PM SEARCY AR WIND DAMAGE
05/20/01 WHITE CANOPY OVER GAS PUMPS
BLOWN DOWN. ON HIGHWAY 36
ON WEST SIDE OF SEARCY.
REPORTED BY SEARCY POLICE.
0100 PM TUPELO AR TORNADO
05/20/01 JACKSON STATE TROOPER OBSERVED A
TORNADO IN A FIELD SOUTH
OF WELDON. RADAR INDICATED
THIS WOULD HAVE BEEN NEAR
TUPELO.
0109 PM 7 W AMAGON AR WIND DAMAGE
05/20/01 JACKSON STORM SPOTTER OBSERVED
ROOF BEING BLOWN OFF A
SHED AT THE INTERSECTION
OF HIGHWAYS 14 AND 17.
28Local storm report, May 20, 1:52 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
152 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 2 W ROSE BUD AR WIND DAMAGE
05/20/01 FAULKNER TREES DOWN. LAWN FURNITURE
BLOWN AROUND. REPORTED BY
SPOTTER.
1255 PM DESHA AR WIND DAMAGE
05/20/01 INDEPENDENCE TREES AND POWER LINES
DOWN. REPORTED BY HAM
RADIO OPERATOR.
1255 PM SOUTH SIDE AR WIND DAMAGE
05/20/01 INDEPENDENCE TREES AND POWER LINES
DOWN. REPORTED BY HAM
RADIO OPERATOR.Local storm report, May 20, 2:04 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 1 E ROSE BUD AR WIND DAMAGE
05/20/01 WHITE TREE DOWN. REPORTED BY
STORM SPOTTER.
1210 PM PEARSON AR WIND DAMAGE
05/20/01 CLEBURNE SEVERAL METAL
COMMERCIAL BUILDINGS
WITH MAJOR DAMAGE. MANY
LARGE TREES DOWN.
SEVERAL BARNS WITH
ROOFS OFF. POWER LINES
DOWN. REPORTED BY
K97.7/THUNDER 101.5
RADIO.Special weather statement, May 20, 3:55 PM CDT, 1 hour 35 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069- 210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 355 PM CDT SUN MAY 20 2001 ...SEVERE WEATHER LIKELY FOR MUCH OF ARKANSAS TONIGHT... A ROUND OF SEVERE THUNDERSTORMS THAT ENTERED WESTERN ARKANSAS AT MID MORNING WAS MOVING EASTWARD OUT OF THE STATE BY MID AFTERNOON. CLOUDS DECREASED BEHIND THE STORMS...WITH THE SUN WARMING THE ATMOSPHERE MAKING IT UNSTABLE. MORE SEVERE STORMS WILL DEVELOP TONIGHT...WITH SEVERE WEATHER LIKELY. AT 330 PM THIS AFTERNOON...SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING IN KANSAS AND OKLAHOMA...WITH A TORNADO WATCH POSTED IN EASTERN OKLAHOMA UNTIL 9 PM. THE STORMS WERE AHEAD OF A COLD FRONT LOCATED OVER THE CENTRAL PLAINS. THIS COUPLED WITH AN APPROACHING UPPER LEVEL SYSTEM WILL SET THE STAGE FOR MORE SEVERE THUNDERSTORMS IN ARKANSAS LATE THIS AFTERNOON AND TONIGHT. THE STORMS WILL LIKELY PRODUCE TORNADOES...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS. WHILE MOST AREAS OF ARKANSAS HAVE THE POSSIBILITY FOR SOME SEVERE STORMS...THE PRIME FOCUS WILL BE ON ABOUT THE NORTHERN HALF OF THE STATE. PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN THE NORTHERN HALF OF THE STATE...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS AND FORECASTS LATE THIS AFTERNOON AND TONIGHT. BE READY TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED. 22/46
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:10 AM CDT | Severe Thunderstorm Warning | LZK | Polk, Scott | 65 min |
| May 20, 9:25 AM CDT | Severe Thunderstorm Warning | LZK | Logan | 65 min |
| May 20, 10:04 AM CDT | Severe Thunderstorm Warning | LZK | Yell | 56 min |
| May 20, 10:04 AM CDT | Severe Thunderstorm Warning | LZK | Johnson | 56 min |
| May 20, 11:52 AM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 33 min |
| May 20, 12:03 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, White | 57 min |
| May 20, 12:08 PM CDT | Tornado Warning | LZK | Cleburne, White | 42 min |
| May 20, 12:23 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 37 min |
| May 20, 12:29 PM CDT | Tornado Warning | LZK | Independence | 46 min |
| May 20, 12:46 PM CDT | Tornado Warning | LZK | White | 39 min |
| May 20, 1:05 PM CDT | Tornado Warning | LZK | Jackson | 40 min |
| May 20, 1:10 PM CDT | Tornado Warning | LZK | Woodruff | 55 min |
| May 20, 1:16 PM CDT | Severe Thunderstorm Warning | LZK | Prairie | 44 min |
| May 20, 5:50 PM CDT | Tornado Warning | LZK | Conway, Pope | 55 min |
| May 20, 6:18 PM CDT | Severe Thunderstorm Warning | LZK | Johnson | 42 min |
| May 20, 6:25 PM CDT | Tornado Warning | LZK | Faulkner | 55 min |
| May 20, 6:53 PM CDT | Tornado Warning | LZK | Johnson, Pope | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.